tcf-no-longer-accepting-cases

September 12, 2014 — The antibiotic clarithromycin, commonly known as (Biaxin), has been linked to an increased risk of sudden cardiac death in a study published by the British Medical Journal on August 19.

The conclusions were based on data from about 1 million Danish adults (40-74 years old) who were treated with a seven-day course of clarithromycin, roxithromycin, or penicillin V.

During the study, a total of 285 cardiac deaths were observed. Compared to penicillin V, clarithromycin was associated with a 76% increased risk of cardiac death, but roxithromycin was not. Women on clarithromycin were about twice as likely as men to suffer cardiac death.

For every one million courses of clarithromycin, there were 37 additional cardiac deaths. Although the absolute risk was small, patients with heart problems should be aware of the risk when deciding which antibiotic to use.

Researchers say it is premature to conclude that clarithromycin causes cardiac death. The increased risk may have been due to other differences between the patients. Instead of changing the way this medication is prescribed, the researchers are calling for more studies.

Dr Mike Knapton, Associate Medical Director at the British Heart Foundation, told The Telegraph:

“More research is now needed to understand the effect of this antibiotic on the wider population. The bottom line is no one should be taking antibiotics unless they absolutely have to and doctors should give careful consideration before prescribing them. If you are taking clarithromycin at the moment, you should not stop without discussing this further with your GP.”

This is not the first study to link antibiotics and heart risks. Numerous case reports have documented this side effect. Two studies of U.S. Medicaid beneficiaries have found higher rates of sudden cardiac death and cardiovascular death associated with erythromycin and azithyromycin.

Last year, the FDA issued a Safety Communication to warn about the risk of a heart rhythm side effect known as QT interval prolongation in patients on Zithromax or Zmax (azithromycin). This condition extends the electrical activity in the lower chambers of the heart, which can increase the risk of fatal heart rhythm.